Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Raleigh, NC

June 11, 2020Stanly County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 11, 2020, 9:45 PM EDT for Stanly County, North Carolina. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2020, 9:45 PM EDT (01:45 UTC)
Expired
Jun 12, 2020, 12:45 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 155 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:45 PM EDTFLASH FLOOD1 Ssw Albemarle, NCWATER RESCUE AS A RESULT OF A STRANDED VEHICLE AT N. 2ND ST AND MAIN ST IN ALBEMARLE.
Jun 11, 10:00 PM EDTFLASH FLOOD1 Ssw Albemarle, NCMULTIPLE WATER RESCUES REPORTED IN ALBEMARLE.
Jun 11, 10:22 PM EDTFLASH FLOOD1 Sse Albemarle, NCWATER RESCUE AS A RESULT OF A STRANDED VEHICLE ON BEALE ST IN ALBEMARLE.
Jun 11, 10:26 PM EDTFLASH FLOOD1 E Albemarle, NCWATER RESCUE AS A RESULT OF A STRANDED VEHICLE AT THE INTERSECTION OF FOXRUN DR AND RIDGE ST IN ALBEMARLE.
Jun 11, 10:26 PM EDTFLASH FLOOD2 Sse Albemarle, NCWATER RESCUE AS A RESULT OF A STRANDED VEHICLE ON LEONARD AVE NEAR NC HWY 24.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

099 
WGUS52 KRAH 120145
FFWRAH
NCC167-120445-
/O.NEW.KRAH.FF.W.0016.200612T0145Z-200612T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
945 PM EDT Thu Jun 11 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Stanly County in central North Carolina...

* Until 1245 AM EDT.

* At 943 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly, especially along Little Creek in Albemarle.

  HAZARD...Life threatening flash flooding. Heavy rain   producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Albemarle, Badin Lake, Plyler, Badin, Richfield, New London, Morrow
  Mountain State Park, Finger and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3550 8030 3551 8018 3549 8018 3547 8016
      3547 8014 3546 8011 3542 8009 3540 8009
      3539 8007 3536 8006 3529 8009 3527 8009
      3525 8034 3532 8042

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

22
2 follow-up statements
250 
WGUS72 KRAH 120220
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1020 PM EDT Thu Jun 11 2020

NCC167-120445-
/O.CON.KRAH.FF.W.0016.000000T0000Z-200612T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
1020 PM EDT Thu Jun 11 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
STANLY COUNTY...

At 1016 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area.  Law enforcement report numerous 
flooded roadways, including Highway 52 and North 2nd Street in 
Albemarle. Up to three inches of rain have already fallen. 

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Albemarle, Badin Lake, Plyler, Badin, Richfield, New London, Morrow
Mountain State Park, Finger and Lake Tillery.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3550 8030 3551 8018 3549 8018 3547 8016
      3547 8014 3546 8011 3542 8009 3540 8009
      3539 8007 3536 8006 3529 8009 3527 8009
      3525 8034 3532 8042

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

22
848 
WGUS72 KRAH 120438
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1238 AM EDT Fri Jun 12 2020

NCC167-120448-
/O.EXP.KRAH.FF.W.0016.000000T0000Z-200612T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
1238 AM EDT Fri Jun 12 2020

...THE FLASH FLOOD WARNING FOR STANLY COUNTY WILL EXPIRE AT 1245 AM
EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3550 8030 3551 8018 3549 8018 3547 8016
      3547 8014 3546 8011 3542 8009 3540 8009
      3539 8007 3536 8006 3529 8009 3527 8009
      3525 8034 3532 8042

$$

Leins

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 8:00 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 11, 8:00 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
800 PM EDT Thu Jun 11 2020

.SYNOPSIS...
Warm and moist southerly flow will persist ahead of a cold front
that will settle slowly southeastward across central NC through
tonight. The front will stall over the eastern Carolinas Friday
through the weekend, while drier high pressure builds across the
middle Atlantic.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 425 PM Thursday...

Cntl NC will remain within a cyclonic, swly flow regime aloft,
around a large mid-upr level low anchored by the remnants of
Cristobal over James Bay. Modest sharpening/amplification of the mid-
upr level flow will occur from the lwr Great Lakes swwd across the
OH and TN Valleys tonight. That amplification will result in right
entrance upr jet forcing over the cntl Carolinas tonight, during
which time weak, 20 meter mid level height falls are forecast over
cntl NC (between 00-12Z Fri). This forcing for ascent will act upon
a narrow but unseasonably high axis of precipitable water values
around two inches over the ern Carolinas/srn middle Atlantic,
squeezed by a subtropical ridge centered off the srn middle Atlantic
coast.

At the surface, a cold front was analyzed at 20Z from wrn DE swwd
across cntl VA and the nw NC Piedmont. The front will drift slowly
sewd across cntl NC through tonight, likely reaching the Coastal
Plain and ern Sandhills by 12Z Fri. 1025 mb high pressure over the
mid MS Valley will follow and build east of the cntl Appalachians
and into w-cntl NC, with an associated less warm and humid airmass,
through early Fri.

Early day convection, which developed within a surface confluence
axis and along the tail end of an area of 925-850 mb theta-e
advection directed up the middle Atlantic coast, continues to edge
ewd and weaken this afternoon, as it encounters both a minimum in
instability and also subsident influence on the wrn periphery of the
foregoing subtropical ridge. Additional showers and storms continue
to develop along the surface front/trough from s-cntl VA swwd across
the nrn NC Piedmont. These will become numerous to widespread as
they interact with a moderately unstable environment between the
front and the aforementioned early day convection exiting the
Coastal Plain, while settling only slowly sewd across the US Highway
1 corridor in cntl NC through early tonight. That activity is likely
to pose the greatest risk of flash flooding, focused through 06Z
Fri. 2-2.5"/hr rainfall rates will result in isolated 4-6" maxima
within a broader area of 1-3" totals.

There will also be a marginal risk of severe storms, with a primary
hazard of precipitation-loaded, wet microbursts. Modest 0-1 km bulk
shear of 15-20 kts to the east of the low level front/trough will
yield some increase in effective SRH, into the 100-150 m2/s2 range,
so transient low level rotation may occur. Given a relative lack of
stronger wind fields aloft, generally less than 25-30 kts of
effective bulk shear driven primarily by relatively stronger flow
between 6-8 km, any associated rotation will tend to remain weak and
shallow.

Low temperatures will be cooler and less humid than previous nights
in the developing post-frontal regime over the Piedmont, where mid-
upr 60s will be likely, ranging to muggy lwr-mid 70s, with continued
chances of showers and storms, across the Sandhills and srn-
cntl Coastal Plain.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 445 PM Thursday...

A modest mid level trough initially extending from the lwr Great
Lakes swwd across the OH and TN Valleys, and preceding 20-30 meter
mid level height falls, will spread east of the Appalachians on Fri,
then to the coast through 12Z Sat. Through the same time, a
trailing, stronger shortwave trough will amplify across the Great
Lakes, with any associated forcing for ascent likely to hold to the
nw of cntl NC through the period.

At the surface, a cold front initially extending across the far sern
RAH counties will drift across sern NC, where it will stall through
Fri night. Cooler and less humid will follow and build east of the
cntl Appalachians, across the middle Atlantic, and into cntl NC.

Showers are expected to be ongoing along/near the front over the srn-
cntl Coastal Plain and Sandhills to start the day. These are likely
to grow in coverage and intensity with diurnal heating, with some
growth into scattered storms, but with instability limited by
widespread multi-layered overcast near the front. Partly to mostly
sunny conditions will develop in the post-frontal air mass over the
remainder of cntl NC; and dry air at the surface and aloft will
favor dry conditions there. High temperatures are likely to be in
the lwr-mid 80s, with lows in the 60s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 335 PM Thursday...

An upper level trough will sit over the eastern US through early
next week, with medium-range models indicated a low may cut off over
the mid-Atlantic by midweek. The ridge will build out west, trying
to extend east-northeastward with time, but largely staying west of
the area through the middle of next week. Meanwhile at the surface,
central NC will be sandwiched between low pressure to the south and
high pressure to the north, with the boundary between the two
airmasses somewhere in the vicinity of the Carolinas/Virginia. The
position of this boundary will impact the temperatures and weather
across the area. If the ridge extends far enough south into the area
then temps will be a bit cooler and weather a bit drier, and vice
versa if the trough extends into the area from the south. Either
way, generally expect a chance for showers/storms over central NC
each day, with the usual diurnal pattern of higher chances during
the aft/eve. Also, for now will keep temperatures fairly persistent
albeit with a slight decrease from Saturday (highs in the low to mid
80s and lows in the mid 60s) through Monday (highs in the mid 70s to
low 80s and lows in the low to mid 60s), moderating again through
mid-week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 800 PM Thursday...

A line/cluster of showers and thunderstorms have developed ahead of
a cold front with the convection stretching from the VA border near
Lake Gaston southwest into the western Triangle area to the southern
Triad area. The line of convection has cleared the Triad terminals
of KINT and KGSO where conditions have become VFR. The convection is
approaching KRDU and will maintain a healthy coverage and intensity
as they slowly shift east and southeast. The convective coverage and
intensity will wane late in the evening toward midnight as the
showers and possibly storms approach the KRWI and KFAY terminals.
Conditions improve behind the front with mainly VFR conditions
arriving behind the front in the Triangle between 06 and 09Z and at
KRWI and KFAY after daybreak Friday morning toward midday.

Looking beyond 00Z Saturday...A mid and upper level trough will
develop across the Great Lakes and mid Atlantic this weekend and
then drop south and close off across the Southeast through the
middle of next week. This will result in a period of unsettled
weather with periods of adverse aviation conditions mainly in
afternoon and evening showers and storms with reduced visibilities
and ceilings that will potentially persist into the early morning
hours. -Blaes &&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon EDT today through Friday morning for
NCZ007>011-023>028-039>043-073>077-083>086-088.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, Jun 11, 9:47 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
947 AM EDT Thu Jun 11 2020

NCZ007>011-023>028-039>043-073>077-083>086-088-121400-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
947 AM EDT Thu Jun 11 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-089-121400-
Wayne-Sampson-
947 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will produce heavy
downpours through tonight. Localized flooding may result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms with heavy downpours will continue through
Friday, with a continued risk of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-038-121400-
Forsyth-Guilford-Davidson-
947 AM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 11, 7:49 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
749 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     1 ESE HILLSBOROUGH      36.07N 79.09W
06/11/2020                   ORANGE             NC   911 CALL CENTER

            POWER POLES DOWN DUE TO STRONG WINDS NEAR
            TUSCARORA DR.

&&

CC
Local storm report, Jun 11, 8:26 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      7 SSW BAHAMA            36.08N 78.95W
06/11/2020                   DURHAM             NC   PUBLIC

            FLASH FLOODING ON REDDING LN.

&&

CC
Local storm report, Jun 11, 8:46 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
846 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLASH FLOOD      2 N STALEY              35.82N 79.56W
06/11/2020                   RANDOLPH           NC   EMERGENCY MNGR

            ROAD CLOSED DUE TO HIGH WATER FROM ROCKY
            RIVER.

&&

CC
Local storm report, Jun 11, 8:49 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
849 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     1 NNE DURHAM            35.99N 78.91W
06/11/2020                   DURHAM             NC   UTILITY COMPANY

            TREE ON POWERLINES IN DOWNTOWN DURHAM.

&&
Local storm report, Jun 11, 8:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
854 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      2 NNE GORMAN            36.06N 78.80W
06/11/2020                   DURHAM             NC   PUBLIC

            THE UNDERPASS TO INTERSTATE 85 FLOODED WITH
            WATER UP TO NEAR THE GUARDRAIL.

&&
Local storm report, Jun 11, 9:03 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
903 PM EDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     NON-TSTM WND DMG 1 ESE CHAPEL HILL       35.92N 79.02W
06/11/2020                   ORANGE             NC   PUBLIC

            MULTIPLE TREES DOWN IN CHAPEL HILL.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:38 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Chatham, Guilford, Randolph2 hr
Jun 11, 8:43 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph, Stanly62 min
Jun 11, 9:43 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly62 min
Jun 11, 10:50 PM EDTSpecial Weather StatementRAHStanly55 min
Jun 12, 12:21 PM EDTRiver Flood WarningRAHHalifax, Northampton22 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.